High Wind, Swisher
- When
- May 28, 4:45 PM CST to 5:09 PM CST
- Where
- Swisher forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Broad upper troughing over the Great Basin deepened and moved eastward resulting in backing southwest flow aloft. Surface winds veered and increased in response to strong lee-side cyclogenesis over eastern Colorado, sharpening a modest dryline which moved into the Rolling Plains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Broad upper troughing over the Great Basin deepened and moved eastward resulting in backing southwest flow aloft. Surface winds veered and increased in response to strong lee-side cyclogenesis over eastern Colorado, sharpening a modest dryline which moved into the Rolling Plains. A weak upper level disturbance over northern Mexico approached the area and resulted in isolated high based convection. A very dry and hot lower atmosphere contributed to strong DCAPE values this afternoon and resulted in virga showers producing severe wind gusts. Updrafts were weak enough that very little to no lightning was observed with this convection.
High wind reports from the Texas Tech University West Texas mesonet are below:
75 mph at White River Lake (Crosby County),|73 mph at Childress (Childress County),|68 mph at Tulia (Swisher County),|62 mph at Graham (Garza County), and|59 mph at Vigo Park (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 1:21 PM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 221 PM CDT Sat May 28 2022 .SHORT TERM... Some isolated convection continues to be possible late this afternoon/evening across the Rolling Plains. The dryline is currently pushing eastward across the Rolling Plains with, so far, no evident CU development. The only visible clouds are very small patches of terrain induced stratocumulus. Coverage will be very limited if storms are able to develop as overall lift is marginal at best. Upper level support is likely to come from a weak shortwave currently moving northeastward from southeast New Mexico. Any storms that develop will be capable of producing winds up to 70 mph and hail up to the size of golfballs and should clear the FA by/shortly after sunset. The upper trough currently over the western CONUS will slowly push eastward this evening/tonight. Southwesterly winds aloft in addition to breezy south to southwesterly surface winds will keep morning lows in the low 60s to mid 70s. Temps will be coolest across our western zones with the dryline failing to retreat that far west. A surface low is progged to develop across southeastern Colorado by late tomorrow morning in response to the approaching upper trough. The surface low is expected to track southeast into northeastern New Mexico/Oklahoma Panhandle by the late afternoon and will bring an increase in surface winds with winds nearing advisory criteria. Wind speeds will be the highest across our zones in the southern Texas Panhandle as they will be in closer proximity to the surface low. An additional question this raises is the potential for fire weather danger. Dewpoints are expected to be low once again behind the dryline with afternoon RH values dropping into the single digits area wide. Critical to extreme meteorological fire weather conditions are forecasted for tomorrow afternoon, but overall impacts are expected to be mitigated by vegetation green-up due to heavy rainfall earlier this past week. The impact of the rainfall is evident on IR satellite imagery as reflected surface temps are much cooler than previous fire weather events. For now we will forego any fire weather hazard products. .LONG TERM... Upper-level troughing will remain positioned across the Great Basin early next week keeping the forecast area under southwest flow aloft. While thickness values will slightly decrease on Monday it will be another hot day across the region with temperatures in the low 100s across the Rolling Plains and Southeastern Texas Panhandle. A cold front will attempt to move through the region on Tuesday although as the surface low lifts northwest across Ontario this front should stall in the vicinity of the forecast area. This leads to some uncertainty regarding high temperatures (cooler north of the front) and precipitation chances (higher south of the front) on Tuesday as model guidance differs on how far south this front will make it. South of the front surface based CAPE values are forecasted to climb in excess of 2000 J/Kg. This in combination with 30 kts bulk shear should allow for some strong to possibly severe thunderstorms to develop. Additionally, a tap of Pacific moisture will allow PWAT values to approach 1.3" so if storms train over the same region a localized flooding threat may also develop. The details for Wednesday through Friday are dependent on how far south the front makes it on Tuesday therefore confidence remains below average during this time period. Guidance lifts the front back to the north on Wednesday. As a shortwave trough moves across the Central Plains renewed convection is expected along the boundary but again the location of this boundary remains uncertain but would tend to favor somewhere across the Texas Panhandle. Additional rounds of thunderstorms would be expected along and south of the boundary Thursday and Friday afternoon as several shortwaves round the ridge. Convection should develop along the higher terrain of eastern New Mexico and then slide southeast into the forecast area. Due to the uncertainty of the boundary location will maintain model blended PoP values across the forecast area which keeps at least a slight chance going through Friday evening. With the front and cloud cover in place high temperatures will be cooler mid to late week in the 70s and 80s each afternoon. Zonal flow aloft will setup over the forecast area next weekend allowing the surface dryline to sharpen and move east across the forecast area shifting the best low level moisture out of the forecast area. This will bring an end to our thunderstorm chances as well as lead to a warming trend in temperatures back into the 90s and lower 100s next weekend. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/58
Hazardous Weather Outlook National Weather Service Lubbock TX 225 PM CDT Sat May 28 2022 TXZ021>044-291930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 225 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Unseasonably hot temperatures and strong winds will result in elevated fire weather conditions today. A Fire Danger Statement is in effect for areas on the Caprock from 12 PM until 9 PM. Isolated high-based thunderstorms capable of severe wind gusts up to 70 mph and large hail up to the size of golf balls are possible this evening over the Rolling Plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind speeds Sunday may be near Wind Advisory levels, greater than 30 mph. Elevated fire weather conditions are expected Sunday and possibly Monday as breezy to windy hot and dry weather continues. Thunderstorms, some severe with locally heavy rain, may return late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018926, 1018927, 1018928, 1018935, 1018934.